Ohio, 2019

Damaging Wind in Ohio, May 26, 2019

May 26, 2019 · NWS PBZ · 1 event in 1 county or zone

Strong to severe thunderstorms were expected in southern Ohio/Northern West Virginia ahead of a mesoscale convective vortex. Temperatures were warm, in the mid 80s, and dewpoints lingered in the mid 60s to lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong to severe thunderstorms were expected in southern Ohio/Northern West Virginia ahead of a mesoscale convective vortex. Temperatures were warm, in the mid 80s, and dewpoints lingered in the mid 60s to lower 70s. As a result, mean layer CAPE values rose to between 1000 and 1500 J/kg. A shortwave trough and increased mid-level flow traversed over the Ohio Valley the evening of May 26th, and helped spread forcing for ascent and increase shear over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 5:01 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 26, 5:01 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
601 PM EDT Sun May 26 2019

.SYNOPSIS...
Showers and some isolated thunderstorms will continue until passage
of a cold front later this evening.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The eve update featured precip prob adjustments based on radar and
high res mdl trends. Nmrs to widespread shwrs and isold tstms can be
expected this eve with the cold front moving off the Great Lakes.
Despite favorable deep layer shear, instability is insufficient for
any sustained svr threat. Isold potential conts south of I 68.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Minimal changes were needed for Memorial day's forecast as ridging
moves over the region and conditions are dry with seasonal
temperatures during the day

A ripple in the westerlies may initiate some convection across
eastern Ohio overnight Monday, but timing and confidence is rather
low given antecedent convection in the plains Monday will influence
this.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Strong southeast CONUS ridging will continue through Wednesday
before a deep high-plains low ejects towards the eastern CONUS.
Wednesday will be rather warm with a chance of rain in the late
afternoon and evening as small perturbations move through zonal-flow
aloft.

The aforementioned low will then bring rain and slightly cooler
weather on Thursday into Friday before the southern ridge asserts
dominance once again.

After Friday, warm conditions will continue for several days with
daily rain chances with each passing shortwave trough or perturbation
in quasi-zonal flow on the northern periphery of the ridge.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
After a relative lull, shower activity has incrsd again with
encroachment of the cdfnt. Convection will end overnight as high
pressure builds. If wind remains low enough and there is enough
cloud clearing, there may be some fog development, especially in the
favored valley areas.

.Outlook...
Possible restrictions return Tuesday with the passage of a warm
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 26, 5:24 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
624 PM EDT Sun May 26 2019

MDZ001-WVZ012-021-509>514-272230-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
624 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

There is a slight risk of a severe storm this  evening. Damaging
wind gusts are the primary severe threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-272230-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
624 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 26, 12:19 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     HOLT                    40.62N  80.37W
05/25/2019                   BEAVER             PA   911 CALL CENTER

            MULTIPLE TREES DOWN THROUGHOUT BEAVER COUNTY.

&&

EVENT NUMBER PBZ1902114

JF
Local storm report, May 26, 4:23 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          CARROLLTON              40.58N  81.09W
05/25/2019                   CARROLL            OH   NWS STORM SURVEY

            NWS CONFIRMS AN EF1 TORNADO WITH WINDS BETWEEN 90-95
            MPH.

&&

EVENT NUMBER PBZ1902115

98

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
May 26, 6:18 PM EST
Where
Noble County, 0.53 mi E of Berne
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.750, -81.360

A 911 Call Center reported power lines torn down on Sulda Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824285.